Department of Mathematics Facts

Department Faculty Size

  • We currently have 8 full time faculty members.
  • In addition, we have 6 part-time faculty members.

Approximate Class Sizes

  • Introductory Level: 20 - 30 students
  • Intermediate Level: 15 - 25 students
  • Upper Level: 10 - 20 students

College Student Selectivity

  • Our student body has approximately 2600 students.
  • The average combined SAT score is near 1300.
  • 71% of incoming students were in the top ten percent of their high school class.

Math Majors and Minors

  • We typically graduate 15-20 math majors and 10 – 12 math minors each year.
  • Many of our students are involved in independent research projects under faculty supervision. All math majors are required to do a senior thesis.


  • Each faculty member teaches 5 courses per year.
  • Faculty members have the opportunity to teach seminar courses, interdisciplinary courses, and team taught courses as part of their regular teaching load.
  • College provides support, both financial and otherwise, for new and innovative teaching through the Johnson Center for Creative Teaching and Learning.
  • Student assistants conduct help sessions and operate a drop-in tutoring center.
  • Calculus courses use the WebAssign online homework system.

Extracurricular Activities For Our Students

  • We participate in the William Lowell Putnam Mathematics Competition and the COMAP Mathematical Contest in Modeling.
  • Several students each year give talks at conferences including the Joint Meetings, the MAA sectional conferences, and other regional conferences.
  • We host a popular Mathematics Colloquium, featuring speakers from places such as the US Naval Academy, Bucknell University, Haverford College, Courant Institute, Penn State, and the NSA


  • Department supports research-related travel with an annual travel allowance.
  • Tenure-track faculty have the opportunity to take a one-semester pre-tenure sabbatical with full pay during their third or fourth year.
  • College supports research-related travel and a wide variety of other research activities with several generous internal grant programs.

Where Some of Our Recent Graduates Have Been Since Graduation

  • Graduate programs in mathematics and applied mathematics
  • Teaching high school mathematics throughout the state of Pennsylvania and the entire region.
  • Working with continuing care retirement centers as an actuary.
  • Working as an operations research analyst with the Air Force.
  • Working at the National Security Agency.
  • In mathematics graduate programs such as: University of Wisconsin-Madison, North Carolina State University, Wake Forest, Duquesne University, and Cornell.
  • Teaching mathematics and mentoring at-risk teenagers in Fort Smith, Canada, in the Western Arctic Leadership Program.
  • Institutional Consultant at Lord, Abbett Investment Management
  • Software developers at various internet companies.


  • Each faculty member receives a computer with the latest version of appropriate mathematics software.
  • Campus has ubiquitous wireless internet access.
  • All classrooms include state of the art computer and projection systems.


  • Both the college and the Math Department are deeply committed to fostering diversity in all parts of the Gettysburg College community.
  • Faculty benefit package includes domestic partner benefits and substantial financial support for H-1 B visa and green card applications.
  • Shared faculty appointments are possible.

About Gettysburg, PA

  • The town has a population of 7500 people and is the county seat of Adams County.
  • The town is visited by several million tourists annually.
  • Many buildings in town are historic landmarks and are over two hundred years old.
  • Gettysburg has several fine restaurants and independent coffee houses.
  • Town is surrounded by a large National Park, with opportunities for outdoor activities.
  • Gettysburg is about an hour from Baltimore and an hour and a half from Washington. Many faculty, particularly dual-career couples, live close to these metropolitan areas.
  • Gettysburg is within easy drive from several state parks, the Appalachian Trail, ski resorts, river rafting opportunities, and lakes with beaches.

Faculty and Selected Publications

Bela Bajnok

Alumni Professor
Ph.D. The Ohio State University (1989)
M.Ed. Eotvos University (1984)
Research Interests: Combinatorics, Additive Number Theory, Approximation Theory.
Prior Teaching Experience: Cornell University, Eotvos University, Ohio State University,
Pomona College, University of Houston-Downtown.
He has over 20 refereed publications, including:

  • Open problems about sumsets in finite abelian groups: minimum sizes and critical numbers. Combinatorial and additive number theory. II, 9–23, Springer Proc. Math. Stat., 220, Springer, 2017.
  • On asymptotic approximate groups of integers. Integers 17 (2017), Paper No. A57.
  • On two questions about restricted sumsets in finite abelian groups. Australas. J. Combin 68 (2017), 229–244. (with Samuel Edwards ‘17)
  • On the Minimum Size of Signed Sumsets in Elementary Abelian Groups. J. Number Theory 159 (2016), 384–401 (with R. Matzke ‘15).
  • On the minimum size of restricted sumsets in cyclic groups. Acta Math. Hungar. 148, no. 1 (2016),
  • The h-critical number of finite abelian groups. Unif. Distrib. Theory 10, no.2 (2015), 93–15.
  • The minimum size of signed sumsets. Electron. J. Combin. 22 (2015), no. 2, Paper 2.50, 17 pp. (with
    R. Matzke ‘15).
  • The Thirty-seven Percent Rule and the Secretary Problem with Relative Ranks. Discuss. Math. Probab. Stat. 34 (2014), no. 1-2, 5–21 (with S. Semov ‘11). MATHEMATICS
  • “An Invitation to Abstract Mathematics” Undergraduate Texts in Mathematics, Springer, New York, May 2013.

Beth Campbell Hetrick

Associate Professor
Ph.D. Bryn Mawr College (2006)
M.A. Bryn Mawr College (2002)
B.S. Villanova University (2000)
Research Interests: Operator Theory, Functional Analysis.
Prior Teaching Experience: Penn State Harrisburg, Bryn Mawr College

  • With M. Fury and W. Huddell, Continuous dependence on modeling in Banach space using a log-
    arithmic approximation. In J. Belair, A. I. Frigaard, H. Kunze, R. Makarov, R. Melnik and J.
    R. Spiteri (Eds.), Mathematical and Computational Approaches in Advancing Modern Science and
    Engineering, (pp. 653-663). Cham: Springer International Publishing (2016)
  • Quasireversibility for Inhomogeneous Ill-Posed Problems in Hilbert Space, Eighth Mississippi State - UAB Conference on Differential Equations and Computational Simulations. Electron. J. Differential Equations, Conf. 19 (2010), 37–44.
  • Continuous dependence on modeling for nonlinear ill-posed problems, J. Math. Anal. Appl. 349 (2009), 420--435. (with R. Hughes)
  • Regularization of the backward heat equation via heatlets, Electron. J. Differential Equations  (2008), 1 -- 8. (with R. Hughes and E. McNabb)
  • Continuous Dependence Results for Inhomogeneous Ill – Posed Problems in Banach Space, Journal of Math. Anal. Appl. 331, (2007) No. 1 (with R. Hughes)

Ricardo Conceição

Assistant Professor
Ph.D. University of Texas at Austin (2009)
M.Sc. Federal University of Pernambuco - Brazil (2003)
Bachelor, State University of Feira de Santana  - Brazil (2000)
Research Interests: Number Theory, Arithmetic Geometry, Arithmetic of Elliptic Curves, Arithmetic of Curves over Finite Fields, Arithmetic of Function Fields, Value Sets of Polynomials over Finite Fields
Prior Teaching Experience: Oxford College of Emory University, University of Texas at Austin, Federal University of Pernambuco (UFPE), Brazil

  • A new family of Castle and Frobenius nonclassical curves (with H. Borges)
    Journal of Pure and Applied Algebra, 222, no. 4 (2018), 994 { 1002.
  • On a Frobenius problem for polynomials (with R. Gondim and M. Rodriguez)
    Rocky Mountain J. Math. 47, no. 5 (2017), 1427 - 1462.
  • Explicit points on the Legendre curve II (with C. Hall and D. Ulmer)
    Mathematical Research Letters 21, no. 2 (2014), 261 - 280.
  • Elliptic curves with a large set of integral points over function fields.
    Acta Arith. 161, no. 4 (2013), 327 - 349.
  • On the characterization of minimal value set polynomials (with H. Borges).
    Journal of Number Theory 133, no. 6 (2013), 2021-{ 2035.
  • Unboundedness of the number of rational points on curves over function fields (with D. Ulmer and J. F. Voloch)
    New York J. Math. 18 (2012), 291 - 293.

In preparation:
• Definition and first properties of Markov polynomials (with R. Kelly and S. Van Fossen).

  • Solutions of the Markov equation over polynomial rings (with R. Kelly and S. Van Fossen).
  • On a Frobenius problem for integral domains (with R. Gondim).
  • Curriculum Vitae: Ricardo P. Conceic~ao 2/6
  • On a Frobenius problem for polynomials II (with L. Ma and Y. Mao).
  • Integral points on quadratic twists of elliptic curves over function fields.
  • A note on multiplicative sets (with P. Fili).

Darren Glass

Ph.D. University of Pennsylvania (2002)
B.A. Rice University (1997)
Research Interests: Galois Theory, Algebraic Geometry, Cryptography
Prior Teaching Experience: Columbia University, University of Pennsylvania
Recent Publications:

  • Klein Four Actions on Graphs and Sets . American Mathematical Monthly, 124(6):543–547, 2017.
  • Critical groups of graphs with dihedral actions II . European J. of Combinatorics, 61:25 – 46, 2017.
  • Glass, Darren and Todd Neller. "Optimal Defensive Strategies in One-Dimensional RISK." Mathematics Magazine 88.3 ( June 2015), 217-230.
  • Pointless Hyperelliptic Curves , Finite Fields and Their Applications, Vol. 21 (2013) (With R. Becker ’13)
  • Non-genera of Curves with Automorphisms in Characteristic p, in Computational Algebraic and Analytic Geometry, Contemporary Mathematics, vol. 572, Amer. Math. Soc. (2012)
  • Quasigeometric Distributions and Extra Innings Baseball Games, Mathematics Magazine Volume 81 (2008), No 3 (with P. Lowry)

Benjamin Kennedy

Associate Professor
Ph.D. Rutgers University (2007)
MST Boston College (2000)
B.A. Swarthmore College (1998)
Research Interests:  Functional Differential Equations and Dynamical Systems
Prior Teaching Experience:  Rutgers University, Boston College
Recent Publications:

  • Finding Periodic Solutions Without Finding Eigenvalues, Elemente Der Mathematik 73 (2018), 1-14.
  • (With Eugen Stumpf) Multiple Slowly Oscillating Periodic Solutions for x’(t) = f(x(t-1)) With Negative Feedback, Annales Polinici Mathematici 118 (2016), 113-140.
  • Stable rapidly oscillating periodic solutions for an equation with state-dependent delay, Journal of Dynamics and Differential Equations 28 (2016), 1145-1161.
  • Symmetric periodic solutions for a class of differential delay equations with distributed delay, Electronic Journal of Qualitative Theory of Differential Equations, No 4 (2014), 1-18.
  • A state-dependent delay equation with negative feedback and 'mildly unstable' rapidly oscillating periodic solutions, Discrete and Continuous Dynamical Systems Series B, Special Issue on Deterministic and Stochastic Dynamical Systems with Delays (2013), 1633-1650.
  • Stability and instability for periodic solutions of delay equations with `steplike’ feedback, Electronic Journal of Qualitative Theory of Differential Equations, Proceedings on the 9th Colloquium on the Qualitative Theory of Differential Equations, No. 8, 1—66 (2012)
  • Multiple periodic solutions for state-dependent threshold delay equations, Discrete and Continuous Dynamical Systems A 32 (2012), 1801-1833.

Keir Lockridge

Associate Professor
Ph.D. University of Washington (2006)
B.A. Rice University (1999)
Research Interests: Ring theory (e.g., homological dimension) of structured ring spectra arising in algebraic topology. Analogues of Freyd's generating hypothesis, a fundamental conjecture in stable homotopy theory, in derived and triangulated categories.
Prior Teaching Experience: Wake Forest University, Wesleyan University, University of Washington

  • How many units can a commutative ring have? with Sunil Chebolu. Amer. Math. Monthly Vol. 124, No. 10 (December 2017), pp. 960-965.
  • Bousfield localization of ghost maps, with Mark Hovey. Homol. Homotopy Appl. Vol. 19 (2017), No. 1, 371—389.
  • Fuchs' problem for dihedral groups, with Sunil Chebolu. J. Pure Appl. Algebra, 221 (2017), no. 2, 971—982.
  • Fields with indecomposable multiplicative groups, with Sunil Chebolu. Expo. Math. 34 (2016) 237—242
  • Fuchs' problem for indecomposable abelian groups, with Sunil Chebolu. J. Algebra 438 (2015) 325—336.
  • Characterizations of Mersenne and 2-rooted primes, with Sunil Chebolu and Gaywalee Yamskulna, Finite Fields Appl. 35 (2015), 330—351.
  • Sophie Germain primes and involutions of n, with Karenna Genzlinger. Involve 8-4 (2015), 653—663.
  • Homological dimensions of ring spectra, with Mark Hovey. Homol. Homotopy Appl.Vol. 15 (2013), No. 2, 53-71.
  • The ghost and weak dimensions of rings and ring spectra, with Mark Hovey. Israel J. Math. 182 (2011), no. 1, 31-46.

Kimberly Spayd

Assistant Professor
Ph.D. University of North Carolina, Raleigh (2012)
M.S. University of North Carolina, Raleigh (2009)
M.S. University of North Carolina, Chapel Hill (2004)
B.S. University of Notre Dame (2001)
Research Interests: Analysis and numerical simulation of partial differential equations, flow in porous media
Prior Teaching Experience:  North Carolina State University, Wake Technical Community College, University of North Carolina

  • K. Spayd, M. Reynolds, C. Lansinger, On the Use of Geometric Elements in the Work of Laszlo Moholy-Nagy and Piet Mondrian, submitted.
  • K. Spayd, Generalizing the Modified Buckley-Leverett Equation with TCAT Capillary Pressure,
  •       European Journal of Applied Mathematics 29 (2), pp.338-351, 2018..
  • K. Spayd and J. Puckett, A Three-Fold Approach to the Heat Equation: Data, Modeling, Numerics,
  • PRIMUS 26 (10), pp. 938-951, 2016.
  • M. Shearer, K. Spayd, E. Swanson, Traveling Waves for Conservation Laws with Cubic Nonlinearity and BBM Type Dispersion, Journal of Differential Equations 259 (7), pp. 3216-3232, 2015.
  • K. Spayd, M. Shearer, Z. Hu, Stability of Plane Waves in Two Phase Porous Media Flow, Applicable
  • Analysis 91 (2), pp. 295-308, 2012.
  • K. Spayd and M. Shearer, The Buckley-Leverett Equation with Dynamic Capillary Pressure, SIAM
  • Journal on Applied Mathematics 71 (4), pp. 1088-1108, 2011.

Charles Wessell

Assistant Professor
Ph.D. North Carolina State University (2011)
M.S. North Carolina State University (1989)
B.S. North Carolina State University (1985)
Research Interests: Numerical Linear Algebra, Data Clustering, Ranking Theory, Math and Sports
Prior Teaching Experience:  North Carolina State University, Davidson College, Durham Technical Community College

  • 270: How to Win the Presidency with Just 17.56% of the Popular Vote, Math Horizons 20 (2012), No. 1, 18-21.
  • Stochastic Data Clustering, SIAM Journal on Matrix Analysis and Applications, 33.4 (2012): 1214-1236.
  • A Nonnegative Analysis of Politics, Math Horizons 18 (2011), No. 4, 10-13 (with Tim Chartier).
  • Stochastic Consensus Clustering, Proceedings of the 6th International Workshop on Numerical Solutions of Markov Chains, 2010 (with Carl D. Meyer).